New study echoes dementia dangers of allergy, sleep pills
Wednesday, February 04, 2015
The physicians associated with the Alzheimer's Association recommend that those with dementia avoid over-the-counter medications that have diphenhydramine as the active ingredient. Diphenhydramine, an antihistamine that tends to make people drowsy, is in many allergy products, pain relievers, cold-and-sinus remedies as well as sleep aids that are available without a prescription.
Diphenhydramine is in a class of pharmaceuticals that reduce cholinergic nerve processing, and the cholinergic systems are already reduced in Alzheimer's disease (AD). Further reductions can create more pronounced symptoms of the type of confusions associated with AD. The use of anticholingergic teatments, including over-the-counter medications, is contraindicated in patients with AD.
Of even greater concern is that anticholingergic drugs may actually produce or accelerate dementia and confusion to the extent that the use contributes to the development of AD. The association of over-the-counter treatments containing diphenhydramine with the development of full AD was recently reported by Dr. Shelley Gray and her colleagues in the Journal of the American Medical Association.
Her group undertook a prospective population-based cohort study of 3,434 patients who were over the age of 65 and showed no signs of dementia at the onset of the study. Gray and her colleagues found that there was an increased risk for dementia associated with higher cumulative anticholinergic drug use. Antihistamines, such as diphenhydramine, were among the drugs associated with a higher risk of developing dementia and AD.
The association of anitcholingergic medications with the exacerbation of dementia is not new. A group led by Dr. Jorge Lopez-Alvarez from Madrid, Spain, reported last July in a review paper that there is a reduction in cognitive functions associated with anticholingergic drugs and the risk for cognitive impairment increases in the presence of the gene biomarker for AD: ApoEe4.
Research has demonstrated that the use of anticholingergic drugs in an older population may create enough of a cognitive deficit to overshadow the medical gains. It is important to make sure caregivers, family members and patients are fully educated about all medications they take, including over-the-counter products.
The use of anticholingergic drugs such as antihistamines can have serious long-term consequences.
- Best exercises for gluteus medius strengthening
- The importance of hip internal rotation
- Pectoralis minor: Far from a minor problem
- Millions of high school students set for success: Celebrating Career and Technical Education Month
- The top 5 exercises you should be doing
- Are independent pharmacies really that profitable?
- The addictive eye drops that kill
- BSN or ADN? Nursing at a crossroads
- LaGuardia shakes its reputation with new development
- Channel preference: How most want communication content
- Marketing and sales alternatives as the COVID-19 crisis continues
- How to have the difficult conversation when it is needed
- Tips for hiring, onboarding and training employees remotely
See your work in future editions
Your content, Your Expertise,
Your Industry Needs YOUR Expert Voice & We've got the platform you needFind Out How